Alert archive / Hawaii / Flash Flood Warnings in 2014
Flash Flood Warning 27, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 4, 2014, 4:17 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2014, 4:17 PM HST (02:17 UTC)
- Expired
- Oct 4, 2014, 7:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 94 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
140 WGHW50 PHFO 050217 FFWHFO HIC003-050515- /O.NEW.PHFO.FF.W.0027.141005T0217Z-141005T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 417 PM HST SAT OCT 4 2014 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 715 PM HST * AT 406 PM HST...RADAR SHOWED HEAVY RAIN IN EXCESS OF 3 INCHES PER HOUR ACROSS PORTIONS OF CENTRAL AND NORTHWEST OAHU. OTHER AREAS OF HEAVY RAINFALL WERE DEVELOPING ACROSS SOUTHEAST OAHU. THE AREAS OF HEAVY RAIN WERE NEARLY STATIONARY. * THIS FLASH FLOOD WARNING INCLUDES THE ENTIRE ISLAND OF OAHU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2180 15792 2122 15752 2122 15816 2160 15838 $$ POWELL
2 follow-up statements
719 WGHW70 PHFO 050318 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 518 PM HST SAT OCT 4 2014 HIC003-050515- /O.CON.PHFO.FF.W.0027.000000T0000Z-141005T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 518 PM HST SAT OCT 4 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 715 PM HST... RADAR CONTINUED TO SHOW HEAVY RAINFALL ACROSS PARTS OF CENTRAL AND NORTHWEST OAHU AS OF 506 PM HST...WITH RATES NEAR 3 INCHES PER HOUR NOTED IN THE WAIANAE BASIN AND NEAR PACIFIC PALISADES. SPOTTERS ALSO REPORT LIGHTNING AND THUNDER. THIS FLASH FLOOD WARNING INCLUDES THE ENTIRE ISLAND OF OAHU. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 715 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2180 15792 2122 15752 2122 15816 2160 15838 $$ POWELL
919 WGHW70 PHFO 050515 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 715 PM HST SAT OCT 4 2014 HIC003-050522- /O.EXP.PHFO.FF.W.0027.000000T0000Z-141005T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU HI- 715 PM HST SAT OCT 4 2014 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED. THEREFORE...THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND SOME STREAMS WILL LIKELY REMAIN HIGH FOR SEVERAL HOURS. LAT...LON 2180 15792 2122 15752 2122 15816 2160 15838 $$ HOUSTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:30 PM HST, 47 minutes earlier.
Area forecast discussion, Oct 4, 3:30 PM HST, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 330 PM HST SAT OCT 4 2014 .SYNOPSIS... A WEAK SURFACE RIDGE NEAR THE ISLANDS WILL KEEP WINDS LIGHT AND THE PROBABILITY OF LOCAL LAND AND SEA BREEZES HIGH THROUGH EARLY NEXT WEEK. CLOUDS AND SHOWERS WILL FAVOR MAUKA AREAS EACH AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE BIG ISLAND INTERIOR THIS EVENING. TRADE WINDS MAY RETURN BY MIDWEEK NEXT WEEK AS THE RIDGE SHIFTS SLIGHTLY NORTHWARD. && .DISCUSSION... A 1022 MB SURFACE HIGH NEAR 42N134W...FAR NORTHEAST OF THE MAIN HAWAIIAN ISLANDS...HAS AN ASSOCIATED RIDGE EXTENDING SOUTHWEST THROUGH 30N150W...23N160W AND 20N170W. THE PROXIMITY OF THIS RIDGE TO THE ISLANDS IS KEEPING WINDS LIGHT ACROSS LOCAL WATERS THIS AFTERNOON...A CONDITION WHICH WILL PERSIST FOR AWHILE SINCE WE EXPECT THE RIDGE TO REMAIN JUST NORTH OR POSSIBLY OVER THE ISLANDS THROUGH THE WEEKEND AND INTO NEXT WEEK. A CONVECTIVELY ACTIVE BUT SLOW-MOVING FRONT ABOUT 370 MILES NORTHWEST OF KAUAI IS THE SURFACE FEATURE KEEPING THE RIDGE SQUEEZED SOUTHEAST NEAR US. ITS PROXIMITY HAS WEAKENED OUR WINDS...BUT IT IS TOO FAR AWAY FOR ITS ADVERSE WEATHER TO AFFECT US DIRECTLY. HOWEVER...UPPER TROUGHING JUST WEST OF THE ISLANDS HAS DESTABILIZED OUR AIRMASS...PROMPTING US TO PUT A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST FOR THE BIG ISLAND INTERIOR THIS EVENING. CONVECTIVE MAUKA SHOWERS WHICH FORM EACH AFTERNOON AND EVENING DUE TO SEA BREEZE CONVERGENCE MAY BE ENHANCED...BUT THE THUNDERSTORM THREAT WILL HAVE TO BE REASSESSED EACH DAY DUE TO BORDERLINE CONDITIONS. GFS AND ECMWF SHOW THE SURFACE RIDGE LIFTING NORTHWARD BY THE MIDDLE OF NEXT WEEK. AS A RESULT...LIGHT TRADE WINDS MAY RETURN STARTING LATE WEDNESDAY. MODELS DIFFER ON THE STRENGTH OF THE RETURNING TRADES...WITH ECMWF SHOWING TRADE WINDS INCREASING TO MODERATE LEVELS. GFS KEEPS THEM LIGHT. OUR FORECAST KEEPS THEM ON THE LIGHT SIDE...WITH A NOD TO GFS...IN THE 10 TO 15 MPH RANGE THURSDAY AND FRIDAY. && .AVIATION... AFTERNOON SEA BREEZES ARE ACTING TO FOCUS CONVECTIVE ACTIVITY OVER ISLAND INTERIORS. LOCALIZED HEAVY DOWNPOURS IN TCU/CB MAY GENERATE BRIEF MVFR OR IFR CONDITIONS. BOTH SEA BREEZES AND CONVECTIVE ACTIVITY WILL TAPER OFF THIS EVENING THEN REDEVELOP TOMORROW AFTERNOON. NO AIRMETS ARE IN EFFECT. && .MARINE... A SERIES OF SMALL TO MODERATE NORTHWEST SWELLS WILL CONTINUE TO PROVIDE NEAR AVERAGE SURF HEIGHTS ALONG MOST NORTH AND WEST FACING SHORES OF THE STATE THROUGH THE THE MIDDLE OF NEXT WEEK. THE CURRENT SOUTH SWELL WILL SLOWLY DIMINISH THROUGH SUNDAY. A NEW SMALL SOUTH SOUTHWEST SWELL ARRIVING MONDAY WILL PRODUCE A SMALL BUMP IN SURF ALONG SOUTH FACING SHORES OF THE ISLANDS FROM LATE MONDAY THROUGH TUESDAY. A LONGER PERIOD SOUTH SOUTHWEST SWELL ARRIVING LATE WEDNESDAY NIGHT WILL LIKELY PROVIDE YET ANOTHER BOOST TO SURF HEIGHTS ALONG SOUTH FACING SHORES STARTING NEXT THURSDAY. BASED ON THE LATEST FORECAST...EXPECT WINDS AND SEAS TO REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA INTO THE MIDDLE OF NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...POWELL AVIATION...BEDAL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:39 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 4, 6:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 4, 6:40 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Oct 4, 7:38 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 5, 12:45 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.